FDA Announces Withdrawal of Parkinson’s Drug from Market

The U.S. Food and Drug Administration (FDA) announced this week that all pergolide products are being removed from the market due to serious safety concerns. Pergolide drugs, which are used in the treatment of Parkinson’s disease, have been connected with an increased risk of severe heart-valve damage.

The products being withdrawn are Eli Lilly’s Permax (marketed by Valeant Pharmaceuticals) and its generic counterparts made by Par and Teva. Pergolide is a dopamine agonist and is used in conjunction with levodopa and carbidopa to manage the symptoms (tremors, slowness of movement) of Parkinson’s disease. Last year, roughly 12,000 patients in the United States received prescriptions for pergolide products.

“Based on important new drug safety information, FDA has been working with the manufacturers of pergolide products to voluntarily remove these drugs from the market,” said Dr. Douglas Throckmorton, deputy director of FDA’s Center for Drug Evaluation and Research. “The FDA’s increased evaluation of post-market safety is benefiting the public because, in this case, as new data about the product became available, we were able to remove a less safe drug from the market.”

The FDA approved Permax for Eli Lilly in 1988 as “an adjunctive therapy with levodopa” in the treatment of Parkinson’s disease. According to the agency, evidence of the drug’s connection to valvular heart disease first arose in 2002, and a warning about valvulopathy (abnormality of cardiac valves) was added to the product’s label the following year. Last year, the FDA upgraded the alert to a black-box warning, their strongest type of warning, as new evidence poured in about the safety risks associated with pergolide.

According to the FDA, “Two recent New England Journal of Medicine studies confirm previous findings associating pergolide with increased chance of regurgitation (backflow of blood) of the mitral, tricuspid, and aortic valves of the heart. Valve regurgitation is a condition in which valves don’t close tightly, allowing blood to flow backward across the valve. Symptoms include shortness of breath, fatigue and heart palpitations.”

The agency notes that patients should not abruptly stop using pergolide, but instead should consult their physicians to determine alternative therapies that may be available. There are three other dopamine agonists that have not been associated with cardiac-valve abnormalities.

This entry was posted in Health Concerns, Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.